Wyoming, 2019Winter Storm in Wyoming, March 29, 2019
March 29, 2019 · NWS RIW · 4 events in 4 counties and zones
A fast moving system brought locally heavy snow to portions of central and southern Wyoming. The highest amounts fell in the Lander Foothills and the adjacent East Slope of the Wind River Range.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A fast moving system brought locally heavy snow to portions of central and southern Wyoming. The highest amounts fell in the Lander Foothills and the adjacent East Slope of the Wind River Range. Across the Lander Foothills anywhere from 10 to 20 inches of snow fell. The highest amount in the Wind River Range was 19 inches at the Townsend Creek SNOTEL site. Some other amounts included 7 inches at the Buckboard Marina near Rock Springs and 6 to 9 inches around Beaver Rim.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Mar 28, 10:13 PM MST, 2 hours 47 minutes earlier.
Area forecast discussion, Mar 28, 10:13 PM MST, 2 hours 47 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
1113 PM MDT Thu Mar 28 2019
.UPDATE...
Issued at 554 PM MDT Thu Mar 28 2019
We added a Winter Weather Advisory for the Wind River Basin for 3
am Friday until 9 pm Saturday. Models are in good overall
agreement bringing higher QPF/snow amounts into the southern Wind
River Basin Friday morning where warm conveyor belt sets up under
strong upper divergence, so we are bringing the heavier snow
amounts (5"-9") north to approximately a Lander to Moneta line.
&&
.SHORT TERM...This afternoon through Friday
Forecast elements are coming together today. A frontal boundary
moved through the forecast area earlier this morning. The main cold
front will be entering far western WY early this afternoon and
progress eastward through the overnight hours. Rain and snow showers
moved over these areas earlier this morning, with drying conditions
quickly following these showers over E ID. Have reduced PoPs over
much of the west, as the trend for widespread precipitation has
dropped with the 12Z model runs. Most of the precipitation activity
will be over the far north this afternoon, as the focus shifts to
southern portions tonight.
This will be due to the left front quad (LFQ) of the jet supporting
the advancing cold front. A low center at 700mb will develop along
the front near the UT/WY border by 00Z Friday, with the surface low
over near the WY/UT/CO border. Precipitation will develop over far
SW WY between 00Z and 03Z Friday, spreading northeastward to the
Wind River Mountains through 06Z. This trend will continue as the
surface low deepens and moves over E Sweetwater/W Carbon County by
09Z/12Z Friday. This will set up a deformation band that will
extend from Sweetwater County, through southern Fremont and
western Natrona counties by 12Z Friday. Snow levels will be near
6000 ft through western Sweetwater and central Fremont counties
through 09Z, dropping to 5000 ft by 12Z and affecting areas from E
Sweetwater County, most of Fremont County and western Natrona
County. Depending on the location of the surface low will
determine how much of this precipitation affects central Fremont
County.
There remains some forecast uncertainty for the Casper area between
18Z and 00Z Saturday with regards to temperatures and snow levels.
The NAM tracks the surface low toward the Laramie area by 18Z and
thus, brings in the cold air through S Natrona County. The GFS, on
the other hand, is about 3 hrs behind on this track. This would keep
most of the precip in the Casper area as rain, with the
possibility of changing to snow by mid-afternoon. Even if this
would occur, most of the accumulations would occur on grassy
surfaces. Have opted to go toward the NAM solution and kept
temperatures at or near freezing Friday afternoon.
Have upgraded the watches to advisories and warnings; Warnings in
effect for snow, in addition to gusty north to northwest winds, over
Sweetwater County, the Wind River Mountains (southern end
including South Pass), Casper Mountain and the Rattlesnake
Range/Green Mountains. Advisories for Natrona County and the east
side of the Bighorns (for the southern end), partly for the
uncertainty with temperatures.
.LONG TERM...Friday night through Thursday
Expect that the continued snow should taper off from west-
southwest to east-northeast through the evening and will trend
downward precip chances for Friday night as the storm system
shifts east of the forecast area. Have followed with the slightly
faster timing of the snow ending as per the NAM model, compared to
the slower GFS solution. The forecast area will be on the western
fringe of a large area of high pressure that will build southward
across the plains states through Saturday. After a cold morning
low in the upper teens to lower 20s, temps should warm nicely into
the 40s across the region.
The GFS/ECMWF models remain in decent agreement involving keeping
most of the forecast area dry on Sunday and Sunday night look dry
for most places. The models still indicate that isolated rain/snow
showers will be possible for the northwest mountains by Saturday
afternoon/evening. There is still good agreement that Monday and
Monday night will be dry east of the divide and across the south.
The models still indicate that a short wave will push east toward
western Wyoming, with rain and snow showers on the increase
Monday into Monday night.
A westerly flow aloft will result in continued precip on Tuesday
and Wednesday across the west and continued active short waves
moving into the west. Colder air in the mid-upper levels is
progged by the models to move into the west by Wednesday, with
mainly snow showers expected between Wednesday and Wednesday
night. It is expected that some of the precip should shift east of
the Divide on Tuesday and Wednesday, with isolated/scattered
rain/snow showers expected. The system should shift east of the
region by late Wednesday, with the precip expected to taper off.
Drier conditions and a west-southwesterly flow will set up on
Thursday, with a warming trend expected.
&&
.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1111 PM MDT Thu Mar 28 2019
West of the Divide...KBPI/KJAC/KPNA/KRKS Routes
Widespread IFR, areas of LIFR snow are expected to spread across
southwest Wyoming, vicinity and east of a KEVW-KPNA line, by 12z
Friday and continue through 00z Saturday. Adjacent mountains will
be mostly obscured. Isolated to scattered MVFR/IFR snow showers
are expected north of a KAFO-KDUB line through this period with
occasional mountain obscurations. Snow showers are expected to
gradually decrease across the southwest Friday night, but
widespread MVFR, areas of IFR ceilings are expected to remain
through 12z Saturday.
East of the Divide...KCOD/KCPR/KLND/KRIW/KWRL Routes
Widespread IFR, areas of LIFR snow are expected to push to a
vicinity KLND-KRIW-KCPR line by 12z Friday and continue through
the afternoon. Snow will be mostly lighter and less widespread
north of this line, but MVFR ceilings will be widespread along
with areas of IFR/LIFR ceilings through 00z Saturday. Snow should
decrease in intensity and coverage Friday evening, but areas of
MVFR/IFR ceilings will linger mainly along and south of a KRIW-
KCPR line through 12z Saturday.
&&
.FIRE WEATHER...
Mainly dry conditions this afternoon, with isolated showers over
the north/northwest. Increasing chances for snow over southern and
central portions through the overnight hours tonight. Snow will
continue over these areas through the day Friday, with gusty north
to northwest winds from the Bighorn Basin to Sweetwater County.
Light snow will occur over southwest portions tonight. Snow will
end across the area Friday night, with dry conditions returning
for Saturday.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning from 9 AM to 9 PM MDT Friday for WYZ022.
Winter Storm Warning until 9 PM MDT Friday for WYZ014-015-019-
028>030.
Winter Weather Advisory from 3 AM to 9 PM MDT Friday for WYZ017-
018.
Winter Weather Advisory from 9 AM to 9 PM MDT Friday for WYZ009.
Winter Weather Advisory from 6 AM to 9 PM MDT Friday for WYZ020.
&&
UPDATE...Meunier
SHORT TERM...LaVoie
LONG TERM...Troutman
AVIATION...Meunier
FIRE WEATHER...LaVoie
Hazardous weather outlook, Mar 28, 1:10 PM MST, 11 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
210 PM MDT Thu Mar 28 2019
WYZ001>020-022>030-291300-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
210 PM MDT Thu Mar 28 2019
...Winter Storm Warnings and Winter Weather Advisories in Effect
for Central and Southwest Wyoming Tonight through Friday Evening...
This Hazardous Weather Outlook is for Western and Central Wyoming.
.DAY ONE...Rest of Today and Tonight
Snow will increase in intensity and coverage across southwest
Wyoming after midnight Friday. The snow will spread northeast into
portions of central Wyoming by sunrise Friday. The heaviest snow
will fall across Sweetwater County.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Friday...The snow will become more widespread across central
Wyoming Friday morning and increase in intensity through midday.
Meanwhile, the snow will continue across eastern portions of
Sweetwater County. Gusty north to northwest wind will combine
with the snow to produce blowing snow and reduced visibility. The
snow will gradually taper off Friday evening. The heaviest snow
accumulations and most significant travel impacts are expected
across Sweetwater and Natrona Counties as well as the stretch of
US Highway 287 between Muddy Gap and Beaver Rim.
Tuesday and Wednesday...A chance of snow in the western mountains.
A chance of rain and snow in the western valleys.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report any snow amounts. Thank you.
Winter Storm, Wind River Mountains East
- When
- March 29, 1:00 AM MST to 10:00 PM MST
- Where
- Wind River Mountains East forecast zone
- Reported by
- SNOTEL
- Coordinates
- 42.904, -109.273 (the zone’s center; the record gives no point)
Heavy snow fell in portions of the Wind River Range. The highest amount was 19 inches at the Townsend Creek SNOTEL site.
Winter Storm, Green Mountains & Rattlesnake Range
- When
- March 29, 1:00 AM MST to 10:00 PM MST
- Where
- Green Mountains & Rattlesnake Range forecast zone
- Reported by
- NWS Employee
- Coordinates
- 42.554, -108.102 (the zone’s center; the record gives no point)
An off duty NWS meteorologist reported anywhere from 6 to 9 inches of snow to the west of Beaver Rim.
Winter Storm, Lander Foothills
- When
- March 29, 1:00 AM MST to 9:00 PM MST
- Where
- Lander Foothills forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 43.041, -108.630 (the zone’s center; the record gives no point)
Heavy snow fell throughout the Lander Foothills, with 10 to 20 inches of new snow commonplace. At the Lander Airport, 14,3 inches of new snow was measured.
Winter Storm, Flaming Gorge
- When
- March 29, 4:00 AM MST to 8:00 PM MST
- Where
- Flaming Gorge forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.660, -108.879 (the zone’s center; the record gives no point)
A trained spotter reported 7 inches of snow at the Buckboard Marina at Flaming Gorge.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood in Wisconsin, March 29 to 30, 20191 death · 1 event
- Hail in Oklahoma, March 29 to 30, 20191.75 in hail · 17 events
- Winter Weather in Idaho, March 29, 2019$20,000 · 1 event
- Hail in Kansas, March 29, 20191.75 in hail · 4 events
- Winter Weather in Nebraska, March 29, 20193 events
- Heavy Snow in Nebraska, March 29 to 30, 20193 events
- Waterspout in South Atlantic Coastal Waters, March 29, 20191 event
- Hail in Oklahoma, March 29, 20191 in hail · 1 event
- Hail in Kansas, March 29, 20190.88 in hail · 1 event
- High Wind in New Mexico, March 29, 201952 kt wind · 1 event
- Tornado in Colorado, March 29, 2019EF0 · 1 event
- Hail in Colorado, March 29, 20191 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 811276, 811277, 811278, 811275.